09/06/2021

Depo-Provera

Injection

1/5

About the reviewer

Age
18-25
Time used
18 months - 3 years
Had children
No
Height
5'5"/165cm
Weight
115kg - 120kg / 18st 1lb - 18st 12lb
Currently using
No I've stopped using it

Experience

I had my first injection Jan2019 and for an entire year I was spotting every day. Within the first 6 months I noticed I was gaining weight without realising whilst I was eating well and going to exercise classes. Once the spotting had stopped I had absolutely no bleeding at all for the rest of the time I was on the injection. However, after the first 6 months I continued to gain weight every month and not in small chunks either. I have a relatively balanced diet mixed with moderate exercise etc and I couldn’t keep the weight off. 1 year down the line I’d gained two stone, then after a year and a half I’d gained a further two and a half stone and after over two years I’d gained another stone. I decided enough was enough and I came off the injection in Dec 2020 and then took the mini pill. The depo should have been technically due again in March 2021 which is when it should have ran out in my system. In total I’d gained 5 and a half stone in over two years and it’s taken until May2021 to stop gaining weight. Now I am finding that it is really hard to lose weight as it seems to be clinging onto me. I have spoken to doctors and they have told me it is not uncommon to gain weight like this but it is also quite extreme so I guess I am an unlucky person in that sense. I have been off contraceptives for over a month now, I am still waiting for my period and I am still waiting to lose weight. I really would not recommend the injection. It has caused me many problems and also really damaged my mental health as I have gone from a size 12 to a size 18/20 in around 18 months and constantly feel self conscious about my image.

Impact whilst taking

Mood
Somewhat negatively
Weight
I gained weight
Periods
Stopped periods
Sex drive
Loss of sex drive

Side effects whilst taking

Headaches

Migraines

Aura symptoms

Increased sweating

Dark body hair

Increased body hair

Back pain

Enlarged breasts

Spots or acne

Tender breasts

Womb cramps

Vaginal dryness

Impact after using

Mood
Very positively
Weight
No change
Periods
I don’t know/can’t tell
Sex drive
Increased sex drive

Headaches

Migraines

Aura symptoms

Spots or acne

Back pain

Increased sweating

Enlarged breasts

Vaginal discharge

Womb cramps

Experience after taking

I stopped using the depo injection 6 months ago and since then I have gained a further 10lbs I think as it was still in my system. I have a slightly increased sex drive but am put off by my huge weight gain as that is causing me to feel extremely self conscious. I have been off contraception completely for over a month now and I am still waiting for my period.

Had a similar experience?

Leave a short review and help other women find the right method for them

Want advice?

Speak to one of our doctors about your concerns